Alert archive / Kansas / Tornado Warnings in 1999

Tornado Warning 15, NWS Springfield, MO

May 17, 1999Bourbon County, Kansas

NWS Springfield, MO issued this tornado warning at May 17, 1999, 1:52 AM CDT for Bourbon County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 17, 1999, 1:52 AM CDT (06:52 UTC)
Expired
May 17, 1999, 2:25 AM CDT
In force
33 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 06:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 1:55 AM CDTThunderstorm Wind 62Uniontown, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 12:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1999-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1999-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1195 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1564 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.1
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KSGF 170653 RRA
TORSGF
KSC011-170725-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
152 AM CDT MON MAY 17 1999

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  BOURBON COUNTY IN SOUTHEASTERN KANSAS

* UNTIL 225 AM CDT

* AT 150 AM DOPPLER RADAR INDICATED A DEVELOPING TORNADO 10 MILES
  WEST OF FORT SCOTT.  THIS STORM WAS MOVING NORTHEAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  UNIONTOWN THROUGH 200 AM
  XENIA...MAPLETON...AND HARDING BY 200 AM


IN AN OFFICE BUILDING OR SCHOOL...GO TO AN INTERIOR HALLWAY ON THE
LOWEST FLOOR OR MOVE TO A DESIGNATED STORM SHELTER.  AVOID
GYMNASIUMS...AUDITORIUMS...AND SUPERMARKETS.

MS/DSA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at May 16, 8:28 PM CDT, 5 hours 24 minutes earlier.

Area forecast discussion, May 16, 8:28 PM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
828 PM CDT SUN MAY 16 1999

KSGF 88D ONLY SHOWING ISOLATED SHOWERS/THUNDERSTORMS OVER SOUTH
CENTRAL MISSOURI AS OF 800 PM. 00Z SPRINGFIELD SOUNDING WAS PRIMED
FOR CONVECTION WITH UNMODIFIED LI OF -10 AND CAPE OF 3300.  CAPPING
INVERSION HAD WEAKENED TO 1.1 DEGREES.  MODIFYING FOR 78/70 AT
JOPLIN PRODUCED A CAPE OF 3900 AND LI OF -11. THE PROBLEM THEN
BECOMES FORCING...

REGIONAL RADAR LOOP SHOWED A BAND OF STRONG TO SEVERE THUNDERSTORMS
FROM IOWA TO TEXAS. THE BAND WAS MOVING VERY SLOWLY TO THE EAST WITH
THE UPPER LEVEL JET NEARLY PARALLEL TO THIS ACTIVITY.

STILL LOOKS LIKE STRONG TO SEVERE THUNDERSTORMS WILL AFFECT WESTERN
PORTIONS OF THE FORECAST AREA LATE TONIGHT. WILL UPDATE THE ZONE
PACKAGE TO REMOVE EVENING WORDING...BUT NO OTHER MAJOR CHANGES ARE
EXPECTED.

UPDATED ZONE FORECASTS WILL BE ISSUED BY 845 PM.

SUTTON

In the hours before

Special weather statement, May 17, 12:25 AM CDT, 1 hour 27 minutes before
KSZ073-097-101-MOZ055-066>068-077>079-088>090-093>094-101>102-171100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1225 AM CDT MON MAY 17 1999

...SEVERE THUNDERSTORM WATCH NUMBER 283 HAS BEEN ISSUED FOR THE
FOLLOWING COUNTIES IN MISSOURI AND SOUTHEAST KANSAS UNTIL 600 AM...

BARRY...                BARTON...                BENTON...
BOURBON...              CEDAR...                 CHEROKEE...
CRAWFORD...             DADE...                  GREENE...
HICKORY...              JASPER...                LAWRENCE...
MCDONALD...             NEWTON...                POLK...
ST. CLAIR...            VERNON...

THIS INCLUDES THE CITIES OF FORT  SCOTT...JOPLIN...CASSVILLE...
SPRINGFIELD...NEVADA...AND BOLIVAR.

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 283 FOR SOUTHEAST KANSAS AND PORTIONS OF CENTRAL...WEST
CENTRAL...AND SOUTHWEST MISSOURI. THIS WATCH IS VALID UNTIL 600 AM.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

STRONG TO SEVERE THUNDERSTORMS OVER OKLAHOMA AND KANSAS ARE EXPECTED
TO MOVE THROUGH THE WATCH AREA EARLY THIS MORNING. DAMAGING WINDS AND
LARGE HAIL WILL BE POSSIBLE WITH THESE STORMS. AS WITH ALL
THUNDERSTORMS...DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE
POSSIBLE.

STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR WEATHER
UPDATES AND POSSIBLE WARNINGS.

DSA
Special weather statement, May 17, 12:25 AM CDT, 1 hour 27 minutes before
KSZ073-097-101-MOZ055-066>068-077>079-088>090-093>094-101>102-171100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1225 AM CDT MON MAY 17 1999

...SEVERE THUNDERSTORM WATCH NUMBER 283 HAS BEEN ISSUED FOR THE
FOLLOWING COUNTIES IN MISSOURI AND SOUTHEAST KANSAS UNTIL 600 AM...

BARRY...                BARTON...                BENTON...
BOURBON...              CEDAR...                 CHEROKEE...
CRAWFORD...             DADE...                  GREENE...
HICKORY...              JASPER...                LAWRENCE...
MCDONALD...             NEWTON...                POLK...
ST. CLAIR...            VERNON...

THIS INCLUDES THE CITIES OF FORT  SCOTT...JOPLIN...CASSVILLE...
SPRINGFIELD...NEVADA...AND BOLIVAR.

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 283 FOR SOUTHEAST KANSAS AND PORTIONS OF CENTRAL...WEST
CENTRAL...AND SOUTHWEST MISSOURI. THIS WATCH IS VALID UNTIL 600 AM.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

STRONG TO SEVERE THUNDERSTORMS OVER OKLAHOMA AND KANSAS ARE EXPECTED
TO MOVE THROUGH THE WATCH AREA EARLY THIS MORNING. DAMAGING WINDS AND
LARGE HAIL WILL BE POSSIBLE WITH THESE STORMS. AS WITH ALL
THUNDERSTORMS...DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE
POSSIBLE.

STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR WEATHER
UPDATES AND POSSIBLE WARNINGS.

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 1:41 AM CDTSevere Thunderstorm WarningSGFBourbon, Crawford64 min
May 17, 1:41 AM CDTSevere Thunderstorm WarningSGFCherokee64 min

Nearby

Tornado Warnings in Kansas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.